Alert archive / Vermont / Winter Storm Watches in 2021

Winter Storm Watch 3, NWS Burlington, VT

February 13, 202111 counties in Vermont; 4 counties in New York

NWS Burlington, VT issued this winter storm watch at Feb 13, 2021, 3:22 PM EST for 11 counties in Vermont; 4 counties in New York. It took effect at Feb 15, 2021, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 13, 2021, 3:22 PM EST (20:22 UTC)
In effect from
Feb 15, 2021, 7:00 PM EST
Expired
Feb 14, 2021, 3:10 PM EST
In force
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY, Addison County, VT, Caledonia County, VT, Chittenden County, VT, Essex County, VT, Franklin County, VT, Grand Isle County, VT, Lamoille County, VT, Orange County, VT, Orleans County, VT, Rutland County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 11 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -132 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
-132 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WWUS41 KBTV 132022
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
322 PM EST Sat Feb 13 2021

NYZ034-035-VTZ005-006-008>012-017>019-141030-
/O.NEW.KBTV.WS.A.0003.210216T0000Z-210217T0000Z/
Western Essex-Eastern Essex-Western Chittenden-Lamoille-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
Including the cities of Lake Placid, Port Henry, Ticonderoga, 
Burlington, Johnson, Stowe, Montpelier, Middlebury, Vergennes, 
Bradford, Randolph, Rutland, Springfield, White River Junction, 
Underhill, Bristol, Ripton, East Wallingford, and Killington
322 PM EST Sat Feb 13 2021

...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 6 to 9 
  inches possible.

* WHERE...Portions of central, northwest and southern Vermont and
  Essex County, New York.

* WHEN...From late Monday evening through Tuesday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commutes.

* ADDITIONAL DETAILS...Moderate to locally heavy snow will be
  possible across the watch area between 10 pm Monday and 10 am 
  Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter
3 follow-up statements
678 
WWUS41 KBTV 140829
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
329 AM EST Sun Feb 14 2021

NYZ026>031-087-VTZ001>004-007-016-142200-
/O.EXA.KBTV.WS.A.0003.210216T0000Z-210217T0000Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Southwestern St. Lawrence-Grand Isle-Western Franklin-Orleans-
Essex-Caledonia-Eastern Franklin-
Including the cities of Massena, Malone, Plattsburgh, Star Lake, 
Saranac Lake, Tupper Lake, Dannemora, Ogdensburg, Potsdam, 
Gouverneur, Alburgh, South Hero, St. Albans, Newport, 
Island Pond, St. Johnsbury, Enosburg Falls, and Richford
329 AM EST Sun Feb 14 2021

...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 6 to 10 
  inches possible.

* WHERE...Portions of northeast and northwest Vermont and 
  northern New York.

* WHEN...From late Monday evening through Tuesday.

* IMPACTS...Travel could be very difficult, especially during the
  Tuesday morning commute.

* ADDITIONAL DETAILS...Moderate to locally heavy snow will be 
  possible across the watch area between 10 pm Monday and 10 am 
  Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

NYZ034-035-VTZ005-006-008>012-017>019-142200-
/O.CON.KBTV.WS.A.0003.210216T0000Z-210217T0000Z/
Western Essex-Eastern Essex-Western Chittenden-Lamoille-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
Including the cities of Lake Placid, Port Henry, Ticonderoga, 
Burlington, Johnson, Stowe, Montpelier, Middlebury, Vergennes, 
Bradford, Randolph, Rutland, Springfield, White River Junction, 
Underhill, Bristol, Ripton, East Wallingford, and Killington
329 AM EST Sun Feb 14 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY EVENING
THROUGH TUESDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 6 to 10 
  inches possible.

* WHERE...Central and southern Vermont, portions of north central
  and northwest Vermont, and Essex County, New York.

* WHEN...From late Monday evening through Tuesday.

* IMPACTS...Travel could be very difficult, especially during the
  morning commute on Tuesday. 

* ADDITIONAL DETAILS...Moderate to locally heavy snow will be 
  possible across the watch area between 10 pm Monday and 10 am 
  Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter
428 
WWUS41 KBTV 141107
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
607 AM EST Sun Feb 14 2021

NYZ026>031-034-035-087-VTZ001>012-016>019-142200-
/O.CON.KBTV.WS.A.0003.210216T0000Z-210217T0000Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-
Caledonia-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Massena, Malone, Plattsburgh, Star Lake, 
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, 
Ticonderoga, Ogdensburg, Potsdam, Gouverneur, Alburgh, 
South Hero, St. Albans, Newport, Island Pond, Burlington, 
Johnson, Stowe, St. Johnsbury, Montpelier, Middlebury, Vergennes,
Bradford, Randolph, Rutland, Springfield, White River Junction, 
Enosburg Falls, Richford, Underhill, Bristol, Ripton, 
East Wallingford, and Killington
607 AM EST Sun Feb 14 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY EVENING
THROUGH TUESDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 6 to 10
  inches possible. The potential for some mixed precipitation will
  also exist across parts of southern Vermont.

* WHERE...All of northern New York and Vermont.

* WHEN...From late Monday evening through Tuesday.

* IMPACTS...Travel could be very difficult, especially during 
  the Tuesday morning commute.

* ADDITIONAL DETAILS...Moderate to locally heavy snow will be
  possible across the watch area between 10 pm Monday and 10 am
  Tuesday. The best potential for any mixed precipitation would be
  during the Tuesday morning commute across portions of Rutland 
  and Windsor counties in Vermont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter
438 
WWUS41 KBTV 142010
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
310 PM EST Sun Feb 14 2021

NYZ026>031-034-035-087-VTZ001>010-016>018-151000-
/O.UPG.KBTV.WS.A.0003.210216T0000Z-210217T0000Z/
/O.NEW.KBTV.WS.W.0004.210216T0000Z-210217T0000Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-
Caledonia-Washington-Western Addison-Orange-Eastern Franklin-
Eastern Chittenden-Eastern Addison-
Including the cities of Massena, Malone, Plattsburgh, Star Lake, 
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, 
Ticonderoga, Ogdensburg, Potsdam, Gouverneur, Alburgh, 
South Hero, St. Albans, Newport, Island Pond, Burlington, 
Johnson, Stowe, St. Johnsbury, Montpelier, Middlebury, Vergennes,
Bradford, Randolph, Enosburg Falls, Richford, Underhill, Bristol,
and Ripton
310 PM EST Sun Feb 14 2021

...WINTER STORM WARNING IN EFFECT FROM 7 PM MONDAY TO 7 PM EST
TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 8 to 
  12 inches.

* WHERE...Portions of central, northeast and northwest Vermont 
  and northern New York.

* WHEN...From 7 PM Monday to 7 PM EST Tuesday.

* IMPACTS...Travel is expected to be very difficult. The hazardous
  conditions could impact the morning or evening commute,
  especially the Tuesday morning commute.

* ADDITIONAL DETAILS...Moderate to heavy snow is expected between
  midnight Tuesday and 10 am Tuesday when snowfall rates could
  reach 1 to 2 inches per hour. Locally higher amounts around 12 
  inches possible within any mesobanding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Please allow extra time if travel is necessary.

&&

$$

VTZ011-012-019-151000-
/O.UPG.KBTV.WS.A.0003.210216T0000Z-210217T0000Z/
/O.NEW.KBTV.WS.W.0004.210216T0000Z-210217T0000Z/
Western Rutland-Windsor-Eastern Rutland-
Including the cities of Rutland, Springfield, 
White River Junction, East Wallingford, and Killington
310 PM EST Sun Feb 14 2021

...WINTER STORM WARNING IN EFFECT FROM 7 PM MONDAY TO 7 PM EST
TUESDAY...

* WHAT...Heavy snow expected with a mix of sleet at times. Total
  snow and sleet accumulations of 5 to 8 inches expected.

* WHERE...Western Rutland, Windsor and Eastern Rutland Counties.

* WHEN...From 7 PM Monday to 7 PM EST Tuesday.

* IMPACTS...Travel is expected to be very difficult. The hazardous
  conditions could impact the morning or evening commute,
  especially the Tuesday morning commute.

* ADDITIONAL DETAILS...Moderate to heavy snow is expected between
  midnight Tuesday and 10 am Tuesday when snowfall rates could
  reach 1 to 2 inches per hour. A period of a snow and sleet
  mix is expected to begin Tuesday morning and continue into the 
  early afternoon before returning to snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Please allow extra time if travel is necessary.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this winter storm watch went out at Feb 13, 12:34 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Feb 13, 12:34 PM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1234 PM EST Sat Feb 13 2021

.SYNOPSIS...
A period of active weather will set up across the North Country over
through the next week with multiple chances for snow expected. The
first round of snow will come tonight into early Sunday morning with
less than an inch of snow at most locations. Another round of light
snow will be seen on Monday with a more potent system moving through
the region on Tuesday where we could see modest snow accumulations
across the region. Finally, the most potent system of the upcoming
week will unfold late Thursday into Friday. This system will have
the possibility to bring snow, rain and a wintry mix to the region.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1226 PM EST Saturday...No significant changes were needed
with this update. Mid and high clouds continue to stream over
the region, resulting in filtered sunshine over much of the
area. Temperatures wave risen into the 5-15F range in most
places and don't expect much more than another couple of degrees
of warming today. Snow will hold off until later this evening.
The forecast has this covered, so just made some slight
adjustments to sky cover to match the latest satellite trends.

Previous Discussion...We have seen some mid-level clouds skirt
across the North Country during the overnight hours but they
have done little to stymie the rate our temperatures have
fallen. Currently, all automated sites not located on Lake
Champlain are well below zero with many locations across the
North Country in the double digits below zero. If you are
looking for a break from these warm temperatures, we hate to
disappoint as clouds will be building across the region from the
south and west during the morning hours. This will likely keep
our afternoon highs a few degrees cooler than what was
previously expected. Once again, our highs today will be close
to our normal lows with temperatures in the teens. As we head
into the evening hours, we will see some light snowfall move
into the region ahead of an upper level shortwave. It's now
looking like there will be quite the dry layer initially from
700 mb downward to the surface which will likely delay on the
onset of the light snow. The radar will light up nicely after 7
PM but it likely won't be until 10 to 11 PM before the snow can
finally start making it to the surface as the column will
saturate from the top-down. Given this gradual saturation of the
lower levels, we have gone ahead and lowered QPF and therefore
our snow amounts. We are now looking at less than an inch of
snow at most locations but 1-2 inches of snow will be possible
above 2000 ft and across the St. Lawrence Valley. A strong mid-
level jet streak will help push the shortwave through the region
quickly with most of the snowfall already exiting to the east
by sunrise on Sunday. It finally looks like we break out of the
cold spell for a day as increasing mid-level heights across the
east coast will help usher in warmer air. Afternoon highs on
Sunday will climb into the low 20s across northern New York and
the mid to upper 20s across Vermont.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...
As of 349 AM EST Saturday...Sunday night starts out dry, but we will
then see increasing chances for light snow, especially during the
day on Monday. Moisture moving through the southwest flow aloft that
is established over the area and a general increase in frontogenetic
forcing occurs as well to enhance precipitation chances on Monday,
which could lead to a couple of inches snow over much of the area.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 349 AM EST Saturday...Looking at an active period of weather
Monday night through Friday. Monday night will see light snow coming
to an end initially, but then a shortwave trough moving through the
southwest flow will enhance the development of a surface low that
passes south of Cape Cod on Tuesday. Deeper moisture and better
forcing suggest more snow from this system than the Monday system.
Could see several inches on Tuesday, especially over the southern
half of Vermont and will have to monitor for the potential need of a
winter weather advisory. System moves east Tuesday night and high
pressure builds in for Wednesday and Thursday. This will be the only
quiet period as upper level trough over the central part of the
country moves east Thursday night into Friday. All long range data
supports the idea of a stronger low pressure system developing at
the surface with the upper trough and therefore enhances the
potential for widespread precipitation across the Northeast Thursday
night into Friday. Location of the low is the one thing not being
handled well at this time. Would think we would see snow at the
onset of the event, but right now mixed precipitation or even some
rain cannot be ruled out on Friday. For now will just carry snow in
the forecast for Thursday night and Friday. Definitely enough
moisture with this system as precipitable water values are forecast
to be higher than normal for this time of year. Thus there could be
enough snow to have an impact on travel and even if mixed
precipitation develops and limits snow amounts travel could still be
impacted. So definitely something to keep an eye on along with the
systems for Monday and Tuesday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Through 18Z Sunday...VFR conditions and light winds are
expected through 03Z Sunday. Mid and high level clouds will
continue to increase through the day today with scattered to
broken ceilings between 9000 and 12000 feet expected by 00z this
evening. A gradual lowering of the ceilings is expected as we
head through the evening hours ahead of a weakening upper level
disturbance. Light snow will move across the region from west to
east after 03Z with a period of 3-6 hours of light snowfall p
across the region. The best chances for IFR visibilities will be
at KMSS and KSLK where models are indicating the steadiest
snowfall while most other locations should see only reductions
to MVFR visibilities under the light snow. By 04Z, we should see
ceilings drop to 1800 to 2500 ft across the New York terminals
and spread eastward to the Vermont terminals by 07Z.

Outlook...

Sunday Night: VFR. NO SIG WX.
Washingtons Birthday: Mainly VFR, with areas MVFR and IFR
possible. Likely SN.
Monday Night: MVFR. Chance SN.
Tuesday: Mainly MVFR and IFR, with local VFR possible. Definite
SN.
Tuesday Night: VFR. Chance SN.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. Chance SN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Clay
NEAR TERM...Clay/Hastings
SHORT TERM...Evenson
LONG TERM...Evenson
AVIATION...Clay/Hastings
Hazardous weather outlook, Feb 13, 3:27 AM EST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
327 AM EST Sat Feb 13 2021

NYZ026>031-034-035-087-VTZ001>012-016>019-140830-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
327 AM EST Sat Feb 13 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A period of accumulating snowfall is expected through the day on
Monday with additional accumulating snowfall expected with a more
potent system on Tuesday. A strong gradient is snowfall is expected
across the North Country with the Tuesday system with the highest
snow totals expected across southern Vermont and the lowest totals
expected across northern Vermont and the St. Lawrence Valley. Another
potent storm system looks poised to impact the North Country late
Thursday into Friday with the possibility of snow, rain and/or a
wintry mix possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Winter Storm Watches in Vermont, 2021Winter Storm Watches in New York, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.